South Carolina, 2015Flash Flooding and Flooding in South Carolina, December 30, 2015
December 30, 2015 · NWS CAE · 14 events in 7 counties and zones
Strong to Severe Thunderstorms produced wind damage along with heavy rainfall as cells trained over the same area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $72,000
- Crop damage
- $5,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to Severe Thunderstorms produced wind damage along with heavy rainfall as cells trained over the same area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 30, 9:22 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 30, 9:22 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
922 AM EST WED DEC 30 2015
.SYNOPSIS...
UNSEASONABLY WARM WEATHER ALONG WITH THE CHANCE FOR SHOWERS WILL
CONTINUE THROUGH THURSDAY AS A COLD FRONT STALLS NEAR THE
FORECAST AREA. THE COLD FRONT WILL FINALLY MOVE OFFSHORE FRIDAY.
COOL AND DRY HIGH PRESSURE WILL BUILD INTO THE AREA FOR THE
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL KEEP MOIST SOUTHERLY
FLOW ACROSS THE REGION TODAY AS A COLD FRONT APPROACHES FROM THE
WEST. SHOWERS HAVE ALREADY ENTERED THE AREA AHEAD OF THE FRONT
WITH AN ISOLATED RUMBLE OF THUNDER ALSO NOTED. ALTHOUGH
INSTABILITY WILL BE LIMITED WITH THIS SYSTEM THERE IS POTENTIAL
FOR ISOLATED THUNDERSTORMS THROUGH THE DAY WITH LOCALIZED HEAVY
RAIN. PWAT VALUES REMAIN SUBSTANTIALLY ABOVE NORMAL WITH 1.7 TO
1.8 INCHES INTO TONIGHT. EXPECT HEAVIEST RAIN THIS EVENING AND
OVERNIGHT WITH MODERATE TO HEAVY RAINFALL TOWARD DAYBREAK
WEDNESDAY MORNING. WITH THE EXPECTED RAINFALL AND CURRENT SOIL
CONDITIONS AND RIVER AND LAKE LEVELS A FLOOD WATCH REMAINS IN
EFFECT THROUGH 7 AM THURSDAY MORNING.
WITH THE EXTENSIVE CLOUD COVER AND SHOWERS TODAY AFTERNOON HIGH
TEMPERATURES WILL BE IN THE MIDDLE TO UPPER 70S. LOW TEMPERATURES
TONIGHT WILL BE IN THE LOWER TO MIDDLE 60S.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
COLD FRONT WILL SLOWLY CROSS THE REGION THURSDAY WITH THE FRONT
ACROSS THE FORECAST AREA THURSDAY MORNING...PUSHING JUST SOUTH OF
THE FORECAST AREA THURSDAY EVENING AND FINALLY OFFSHORE ON FRIDAY.
THIS WILL KEEP CHANCES OF RAIN IN THE FORECAST THROUGH FRIDAY WITH
RAIN TAPERING OFF FRIDAY NIGHT. WITH WEAK DYNAMICS ASSOCIATED WITH
THE FRONT AS IT CROSSES THE AREA DO NOT EXPECT
THUNDERSTORMS...HOWEVER ADDITIONAL RAINFALL WILL CONTINUE
IMPACTING RIVER AND LAKE LEVELS ACROSS THE AREA. COOLER AIR WILL
BEGIN MOVING IN FRIDAY BEHIND THE FRONT WITH HIGH TEMPERATURES
THURSDAY IN THE UPPER 60S TO LOWER 70S FALLING TO THE MIDDLE 50S
TO AROUND 60 FRIDAY. LOW TEMPERATURES WILL BE IN THE UPPER 40S TO
LOWER 50S THURSDAY NIGHT AND THE UPPER 30S TO LOWER 40S FRIDAY
NIGHT.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE FRONT
REMAINING STALLED SOUTH OF THE AREA AND HIGH PRESSURE BUILDING
OVER THE SOUTHERN PLAINS. THIS HIGH WILL REMAIN IN CONTROL OF THE
REGION THROUGH THE WEEKEND WITH A STRONGER AREA OF HIGH PRESSURE
MOVING SOUTHWARD FROM THE UPPER PLAINS EARLY NEXT WEEK. THIS WILL
KEEP COOLER AND DRIER AIR OVER THE REGION WITH DRY CONDITIONS
FORECAST SATURDAY THROUGH TUESDAY. TEMPERATURES THROUGH THE LONG
TERM WILL BE NEAR TO SLIGHT ABOVE NORMAL.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
A STALLED FRONTAL BOUNDARY ACROSS WESTERN GEORGIA AND SOUTH
CAROLINA WILL MOVE SLOWLY TO THE EAST TODAY. MOISTURE ADVECTION
WILL INCREASE DURING THE DAY. WITH MODEST ISENTROPIC LIFT AND WEAK
SHORT WAVES MOVING THROUGH THE REGION IN SOUTHWEST FLOW
ALOFT...EXPECT PERIODS OF SHOWERS. CEILINGS MAINLY IFR AND
OCCASIONALLY MVFR/VFR. VISIBILITY REDUCED IN HEAVIER SHOWERS.
RADAR AT 14Z INDICATING THE HEAVIEST SHOWERS ARE WEST OF THE TAF
SITES WITH LIGHTER RAIN SHOWERS CONTINUED AT CAE/CUB/AGS/DNL FOR
THE NEXT COUPLE OF HOURS. HRRR MODEL SUGGESTS THERE MAY BE A
BREAK IN THE RAIN LATE MORNING THROUGH EARLY AFTERNOON WITH
CEILINGS POSSIBLY IMPROVING. EXPECT IFR CONDITIONS TONIGHT AND
MORE RAIN AS FRONTAL SYSTEM APPROACHES SLOWLY FROM THE WEST. HEAVY
RAIN POSSIBLE...ALTHOUGH STORM MOTION LIKELY AROUND 30 KTS THRU
AFTERNOON...CONFIDENCE LOW AS TO AREA AND TIMING.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS EXPECTED THROUGH
THE END OF THE WEEK AS A SERIES OF FRONTAL SYSTEMS MOVE THROUGH
THE TAF SITES.
&&
.HYDROLOGY...
FLOODING CONCERNS CONTINUE ACROSS THE AREA AS RAIN ASSOCIATED
WITH THE NEXT FRONTAL SYSTEM MOVES INTO THE AREA AND STALLS.
ALTHOUGH HOURLY RAINFALL RATES ARE EXPECTED TO BE LIGHT THE
EXTENDED DURATION OF THE RAIN ALONG WITH LOCALIZED HEAVY SHOWERS
WILL RESULT IN RIVER AND LAKE LEVELS ONCE AGAIN RISING. RAINFALL
AMOUNTS GENERALLY BETWEEN ONE AND TWO INCHES WILL BE POSSIBLE
RESULTING IN RIVER AND LAKE LEVELS ONCE AGAIN SURPASSING FLOOD
LEVELS.
&&
.CLIMATE...
HIGH MINIMUM TEMPERATURE RECORDS FOR TODAY...
COLUMBIA METRO AIRPORT (CAE)
DEC 30...58 SET IN 1927
AUGUSTA BUSH FIELD (AGS)
DEC 30...62 SET IN 1875
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH THROUGH THURSDAY MORNING FOR GAZ040-063>065-077.
SC...FLOOD WATCH THROUGH THURSDAY MORNING FOR SCZ015-016-018-
020>022-025>028-030.
&&Hazardous weather outlook, Dec 30, 11:19 AM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1119 AM EST WED DEC 30 2015
GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-311630-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-AIKEN-
1119 AM EST WED DEC 30 2015
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
IN ADDITION...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. DAMAGING WIND GUSTS ARE THE PRIMARY
RISK WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ029-031-035>038-041-311630-
LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
1119 AM EST WED DEC 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOME AREA RIVERS WILL REMAIN ABOVE FLOOD STAGE. THERE IS A CHANCE
FOR LOCALLY HEAVY RAINFALL TODAY AND TONIGHT THAT MAY LEAD TO NEW
OR WORSENING FLOODING CONDITIONS.
IN ADDITION... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. DAMAGING WIND GUSTS ARE THE PRIMARY
RISK WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SOME AREA RIVERS WILL REMAIN ABOVE FLOOD STAGE. ADDITIONAL
RAINFALL WILL CONTINUE THE POTENTIAL FOR NEW OR WORSENING
FLOODING CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MANNING
In the hours before
Special weather statement, Dec 30, 10:57 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1057 AM EST WED DEC 30 2015
SCZ020-301645-
NEWBERRY-
1057 AM EST WED DEC 30 2015
...A STRONG THUNDERSTORM WILL AFFECT WESTERN FAIRFIELD AND CENTRAL
NEWBERRY COUNTIES...
AT 1056 AM EST...A STRONG THUNDERSTORM WAS NEAR JOANNA...OR 9 MILES
NORTHWEST OF NEWBERRY...MOVING EAST AT 30 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWBERRY...WHITMIRE...POMARIA...SILVERSTREET AND KINARDS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
LAT...LON 3449 8157 3445 8155 3445 8154 3449 8149
3449 8144 3427 8134 3422 8181 3432 8186
3434 8184 3436 8179 3453 8163
TIME...MOT...LOC 1556Z 250DEG 28KT 3434 8176
MANNINGEvent by event
10 flash flood, 2 flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Flash Flood, Newberry
- When
- December 30, 11:47 AM EST to 1:47 PM EST
- Where
- Newberry County, 1.95 mi SW of Vaughansville to 2.02 mi SW of Vaughansville
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.209, -81.923
County Dispatch reported roadway closure due to flooding at Pineland Road at Herrington Drive.
Thunderstorm Wind, Lancaster
- When
- December 30, 12:51 PM EST
- Where
- Lancaster County, 1.04 mi NNW of Lancaster
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.735, -80.774
Trees down in roadway at the intersection of Hwy. 9 and Hwy. 200.
Flash Flood, Fairfield
- When
- December 30, 12:55 PM EST to 1:55 PM EST
- Where
- Fairfield County, 0.45 mi SSE of Winnsboro to 0.51 mi SE of Winnsboro
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.374, -81.096
County Dispatch reported Washington Street at Moultrie Street was being closed due to flooding.
Flash Flood, Lancaster
- When
- December 30, 1:09 PM EST to 2:09 PM EST
- Where
- Lancaster County, 1.66 mi NNW of Lingles Xrds to 1.66 mi NNW of Taxahaw
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.771, -80.634
Flash flooding occurred county wide. Severe ponding on roads with creeks and streams overflowing their banks.
Flash Flood, Lancaster
- When
- December 30, 1:48 PM EST to 2:28 PM EST
- Where
- Lancaster County, 1.45 mi NNE of Lancaster Co Arpt to 1.58 mi E of Stewarts Xrds
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 34.739, -80.840
Sheriff Dispatch reported several roads in the county are impassable to due high water. Portions of Kershaw-Camden Hwy...Shiloh Unity Road and Camp Creek Road were closed due to flooding.
Flash Flood, Lancaster
- When
- December 30, 2:00 PM EST to 3:00 PM EST
- Where
- Lancaster County, 46.08 mi WNW of Barberville to 43.77 mi WNW of Barberville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.266, -81.624
County Sheriff reported several roads closed due to flooding including SC 395 at Glenn Street Extension...Hwy. 76 at Sweet Springs and Lever Road at Whitener Road.
Flash Flood, Newberry
- When
- December 30, 2:05 PM EST to 2:30 PM EST
- Where
- Newberry County, 2.59 mi SW of Boyds to 2.38 mi SW of Boyds
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.241, -81.628
County Sheriff reported two home evacuations due to flash flooding near Scott Creek on the south side of the town of Newberry.
Flash Flood, McCormick
- When
- December 30, 2:15 PM EST to 5:30 PM EST
- Where
- McCormick County, 1.38 mi W of Mt Carmel to 1.96 mi NW of Plum Branch
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.997, -82.524
County EM reported multiple road closures including Iron Bridge Road...New Hope Road and Hwy. 823 at Mt. Carmel.
Flash Flood, Lancaster
- When
- December 30, 3:47 PM EST to 4:47 PM EST
- Where
- Lancaster County, 0.93 mi W of Lancaster Mills to 0.97 mi W of Lancaster Mills
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.701, -80.786
Roadway flooding at Springdale Road and Hillside Avenue.
Flash Flood, Chesterfield
- When
- December 30, 4:00 PM EST to 5:00 PM EST
- Where
- Chesterfield County, 2.57 mi NNW of Cheraw to 0.99 mi NNW of Cheraw
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 34.715, -79.895
County EM reported a few roads closed due to flash flooding including the U.S. 52 bypass in Cheraw.
Heavy Rain, Lexington
- When
- December 30, 4:25 PM EST
- Where
- Lexington County, 1.09 mi NW of Lexington
- Reported by
- NWS Employee
- Coordinates
- 33.990, -81.265
Heavy rainfall in excess of 1.5 inches in the last hour. Total rainfall during the past 24 hours 2.17 inches.
Flood, Lexington
- When
- December 30, 4:31 PM EST to 5:31 PM EST
- Where
- Lexington County, 2.62 mi E of Providence to 2.54 mi E of Providence
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.015, -81.225
Highway Patrol reported roadway flooding along North Lake Drive and Ashton Lane.
Flood, Orangeburg
- When
- December 30, 4:33 PM EST to 5:33 PM EST
- Where
- Orangeburg County, 58.05 mi NW of Woodford to 57.99 mi NW of Woodford
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.343, -81.727
Roadway flooding along Bush River Road in Newberry County.
Flash Flood, Lancaster
- When
- December 30, 10:08 PM EST to 10:38 PM EST
- Where
- Lancaster County, 1.57 mi W of Lancaster to 1.52 mi W of Lancaster
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.717, -80.797
County EM reported a water rescue from a vehicle on Plantation Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Georgia, December 30 to 31, 2015$1.5 million · 55 kt wind · 12 events
- Flash Flooding and Flooding in South Carolina, December 30, 2015$165,000 · 7 events
- Flash Flooding and Flooding in North Carolina, December 30 to 31, 2015$98,000 · 10 events
- Winter Weather in Michigan, December 30, 20152 injured · $25,000 · 2 events
- Flash Flooding in North Carolina, December 30, 2015$20,000 · 13 events
- Frost and Freeze in California, December 30 to 31, 201525 events
- High Surf in Hawaii, December 30 to 31, 201510 events
- Flash Flooding in Alabama, December 30, 20154 events
- Dense Fog in Maryland, December 30 to 31, 20154 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 30, 20152 events
- Flash Flooding in Georgia, December 30, 2015$2,000 · 2 events
- Hail in Alabama, December 30, 20151 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 609926, 609929, 609927, 609916, 609928, 609924, 609925, 609921, 609923, 609920, 609918, 609917, 609922, 609919.